IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this article or follow this journal

The size distribution across all cities - Double Pareto lognormal strikes

  • Giesen, Kristian
  • Zimmermann, Arndt
  • Suedekum, Jens

Using un-truncated settlement size data from eight countries, we show that the "double Pareto lognormal" (DPLN) distribution provides a better fit to actual city sizes than the simple lognormal (LN) distribution. The DPLN has a lognormal body and features a power law in both the lower and the upper tail. It emerges in the steady-state of a stochastic urban growth process with random city formation. Our findings reconcile a recent debate on the Zipfian rank-size rule for city sizes.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.sciencedirect.com/science/article/B6WMG-4YS4W6J-1/2/8618d5832289e48dc26b4980b8aecbce
Download Restriction: Full text for ScienceDirect subscribers only

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Article provided by Elsevier in its journal Journal of Urban Economics.

Volume (Year): 68 (2010)
Issue (Month): 2 (September)
Pages: 129-137

as
in new window

Handle: RePEc:eee:juecon:v:68:y:2010:i:2:p:129-137
Contact details of provider: Web page: http://www.elsevier.com/locate/inca/622905

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. David Cuberes, 2010. "Sequential city growth: empirical evidence," Working Papers. Serie AD 2010-05, Instituto Valenciano de Investigaciones Económicas, S.A. (Ivie).
  2. Henderson, J V, 1974. "The Sizes and Types of Cities," American Economic Review, American Economic Association, vol. 64(4), pages 640-56, September.
  3. Moshe Levy, 2009. "Gibrat's Law for (All) Cities: Comment," American Economic Review, American Economic Association, vol. 99(4), pages 1672-75, September.
  4. Jan Eeckhout, 2009. "Gibrat's Law for (All) Cities: Reply," American Economic Review, American Economic Association, vol. 99(4), pages 1676-83, September.
  5. Nitsch, Volker, 2005. "Zipf zipped," Journal of Urban Economics, Elsevier, vol. 57(1), pages 86-100, January.
  6. Xavier Gabaix & Yannis M. Ioannides, 2003. "The Evolution of City Size Distributions," Discussion Papers Series, Department of Economics, Tufts University 0310, Department of Economics, Tufts University.
  7. Guy Michaels & Ferdinand Rauch & Stephen Redding, 2008. "Urbanisation and structural transformation," LSE Research Online Documents on Economics 25495, London School of Economics and Political Science, LSE Library.
  8. Jan Eeckhout, 2004. "Gibrat's Law for (All) Cities," American Economic Review, American Economic Association, vol. 94(5), pages 1429-1451, December.
  9. Yannis M. Ioannides & Spyros Skouras, 2009. "Gibrat's Law for (All) Cities: A Rejoinder," Discussion Papers Series, Department of Economics, Tufts University 0740, Department of Economics, Tufts University.
  10. Mark Wright & Esteban Rossi-Hansberg, 2004. "Urban Structure and Growth," 2004 Meeting Papers 33, Society for Economic Dynamics.
  11. Xavier Gabaix, 1999. "Zipf'S Law For Cities: An Explanation," The Quarterly Journal of Economics, MIT Press, vol. 114(3), pages 739-767, August.
  12. William J. Reed, 2002. "On the Rank-Size Distribution for Human Settlements," Journal of Regional Science, Wiley Blackwell, vol. 42(1), pages 1-17.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:eee:juecon:v:68:y:2010:i:2:p:129-137. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.